Skip

SSRI induced tinnitus, what's the prognosis?
January 20, 2014 9:15 AM   Subscribe

I took Zoloft for under 2 months and developed intermittent tinnitus when I went up to 100mg. I started tapering off slowly and stopped entirely a few days ago. It seems to have gotten more persistent. I also still have a lingering low level anxiety that's making it hard to focus and get back to normal sleep patterns.
posted by awesomathon to Health & Fitness (7 answers total)
 
I thought I had tinnitus once, but it turned out to be high blood pressure. Have you had it checked out yet?
posted by heavenstobetsy at 9:34 AM on January 20


This is a known but not well understood sometimes effect of SSRIs. Tinnitus from SSRIs is not likely to be permanent. It should go away with time.

That said, I do hope you are consulting closely with your doctor as you do this. It's not generally a great idea to cease medication without the supervision of your doctor, especially if you are still having anxiety and related issues.
posted by Lutoslawski at 10:32 AM on January 20 [2 favorites]


Reiterating what Lutoslawski said above. It's probably a good idea to get a baseline audiogram just to ensure that you don't have some hearing loss as a cause of tinnitus. If it was just the SSRI, usually it will taper off over the course of days to weeks.
posted by robstercraw at 12:00 PM on January 20 [1 favorite]


My mild tinnitus isn't caused by SSRI's, but FWIW I found that even though the noise hasn't objectively gotten quieter as far as I can tell, I no longer notice it 99.9% of the time, except for accute attacks. This is solely due to just resigning myself to it and, eventually, forgetting about it. Although white noise generators (including just stroking my ear, in a pinch) did help some when I was new to it.
posted by Drexen at 8:02 AM on January 22


(It is, of course, back right now that I've been reminded of it... :P )
posted by Drexen at 8:02 AM on January 22


Update for anyone searching for this: I still have some tinnitus, though it is reduced a lot. I now just get it mildly a few times a day when I notice it. It's possibly reducing. Had my blood pressure checked and used olive oil drops, neither of these were the issue.
posted by awesomathon at 5:01 PM on April 4 [1 favorite]


Good to hear. If it's reducing, I'm sure it will continue to reduce. Just do your best to not think about it and carry on with your life and it'll become just part of the background. Best of luck!
posted by Drexen at 9:31 AM on April 10


« Older Is there a sync client for PCL...   |  Based on my limited cues, can ... Newer »

You are not logged in, either login or create an account to post comments



Post